On April 14, 2012, a man aged 52 years underwent AAROD. The next evening he experienced vomiting and weakness and was admitted to the hospital with a temperature of 104°F (40°C) and a white blood cell count of 26 x 103 cells/μL (normal range: 3.9–10.7 x 103 cells/μL). He was treated empirically for sepsis and discharged on April 18.
On April 16, 2012, a man aged 23 years with a history of depression and panic attacks underwent AAROD; during the recovery period he experienced two panic attacks and was administered benzodiazepines. The next day he was admitted for inpatient stabilization after displaying violent behavior and expressing suicidal thoughts. He was discharged on April 25 with stable mental status.
On June 3, 2012, a man aged 30 years underwent AAROD. On extubation, he was unable to speak or follow commands. Eight hours after extubation, he was transported from the clinic to an emergency department, where he was found to have pulmonary edema. He was admitted to the intensive care unit and intubated after an episode of emesis with aspiration. He was treated for aspiration pneumonia, extubated on June 6, and discharged on June 11 with normal mental status.
On July 20, 2012, a man aged 46 years with a history of heroin, cocaine, and alcohol abuse underwent AAROD. Urine toxicology on that day revealed trace amounts of cocaine. He was discharged on July 21. He was found dead by his wife at approximately 10 a.m. on July 22 after leaving the bedroom at approximately 4 a.m. and telling his wife that he was going to take something for abdominal pain. Autopsy results indicated pulmonary edema and cardiomegaly.
On August 19, 2012, a man aged 31 years underwent AAROD. The next day he experienced diarrhea, weakness, and blurry vision. On hospital admission he had hypokalemia (2.9 mEq/L [normal range: 3.5–5.0 mEq/L]) and elevated creatine kinase concentrations (1,346 U/L [normal range: 30–170 U/L]). He was treated for rhabdomyolysis and electrolyte abnormalities and discharged on August 22.
On August 23, 2012, a man aged 51 years underwent AAROD. Approximately 10 hours after extubation, while being monitored at the clinic, he experienced cardiac arrest with ventricular fibrillation. He was resuscitated and transferred to a hospital. At the hospital, his serum potassium was 2.6 mEq/L (normal range: 3.5–5.0 mEq/L). Computed tomography revealed cerebral edema. He experienced brainstem herniation and was pronounced dead on September 1. Autopsy revealed anoxic encephalopathy and marked coronary atherosclerosis; the cause of death was "hypokalemia and cardiac arrhythmia following anesthesia-assisted rapid opiate detoxification."
On September 4, 2012, a man aged 26 years underwent AAROD. Approximately 30 minutes after naloxone infusion was initiated, he experienced cardiac arrest. He was resuscitated and transported to a hospital. His hospital course was complicated by necrotizing fasciitis of the right arm, for which he underwent surgical debridement before discharge on September 25.
Morbidity and Mortality Weekly Report. 2013;62(38):777-780. © 2013 Centers for Disease Control and Prevention (CDC)